Kentucky, 2019

Strong Wind in Kentucky, March 14, 2019

March 14, 2019 · NWS JKL · 2 events in 2 counties and zones

An extremely strong low pressure system tracked from the south-central Rockies into the northwestern Great Lakes, leading to gusty winds of up to 45 mph across much of eastern Kentucky. These winds resulted in minor structural damage in Rockcastle County as a tree was blown down east of Mount Vernon, as well as in McCreary County near Marshes Siding where a business sign was blown over.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
$100
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

An extremely strong low pressure system tracked from the south-central Rockies into the northwestern Great Lakes, leading to gusty winds of up to 45 mph across much of eastern Kentucky. These winds resulted in minor structural damage in Rockcastle County as a tree was blown down east of Mount Vernon, as well as in McCreary County near Marshes Siding where a business sign was blown over.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Mar 14, 7:01 AM EST, 5 hours 59 minutes earlier.

Area forecast discussion, Mar 14, 7:01 AM EST, 5 hours 59 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
801 AM EDT Thu Mar 14 2019

.UPDATE...
Issued at 800 AM EDT THU MAR 14 2019

Issued an update to the forecast to input the latest observations
and trend them into the mid morning hours. Despite the chance
showers being halted till the afternoon, the forecast remains on
track.

&&

.SHORT TERM...(Today through Friday)
Issued at 442 AM EDT THU MAR 14 2019

The current surface analysis across the region features a massive
storm system across the Plains lifting to the northeast. The
impacts from this powerful system are beginning to be felt over
eastern Kentucky. The development of a warm front is as well
lifting northeastward through Kentucky as well. This is giving
some development of some returns lifting through the area as well.
The predominant south southeast flow is still creating some
downslope and none of this is reaching the ground. As this front
lifts through the area a few showers are expected to develop over
the Bluegrass counties. Once in the warm sector later today,
stronger winds will mix to the surface with the surface inversion
break. The low level jet setting up at dawn will be screaming at
850MB at 65 knots as this feature nears. This lead to some 40 to
45 mph winds mixing to the surface. This will likely persist
through the day and into the evening well before the arrival of
any convection. The Bluegrass and the counties along I-75 will
continue to be the locations with the best chance to see the
stronger winds mixing to the surface but as environmental winds
shift further east later in the day, an extention in area and time
may be needed for the Wind Advisory.

The other factor of these system will be the severe potential. The
parent low becoming quite wound up and lifting to the northeast
will begin to assist in better than expected moisture transport
northward into the TN and OH Valleys. This will result in dew
points reaching to near 60 this afternoon. This will aid in
instability and though convection has developed in northeast TX,
it does not appear a Gulf Coast MCS will absorb all the moisture
cutting off the flow into KY and TN. This will mean that despite
the rain shadow occurring in eastern Kentucky, a line ahead of the
front will develop and push into eastern Kentucky. Parameters hint
at around 1000 J/KG elevated instability across the western
portion of the area as this line moves into the area. Certainly,
the amount of shear with this setup will mean that convective mode
for this will be a squall line set up but some segmented lines are
suggested in the model radar loops. The main concern will be
damaging wind gusts with the storms this evening and into tonight.
However, the models have trended upward with instability so this
coupled with the amount of shear will mean that an isolated
tornado can't be ruled out. Have adjusted pops for a few showers
moving in the area late morning and then the thunderstorms threat
in the evening. The severe threat will likely hold off until 23Z
to 00Z and then gradually weaken as it crosses the entire area.
SPC has upgraded the area to slight risk with Wayne and Pulaski
counties in an enhanced risk so will address this in the HWO.

Tonight as the severe threat wanes, QPF has been cut down a good
bit due to the downslope but around a half an inch is expected
across the area. This rain will fall heavy but the duration will
be short. The last of the rainfall is expected to exit the area
Friday morning but a few sprinkles can't be ruled out Friday
afternoon. The front has become sheared out to the point that CAA
won't really begin to enter the area until the weekend.

.LONG TERM...(Friday night through Wednesday)
Issued at 330 AM EDT THU MAR 14 2019

The majority of the extended period will be under the influence of
high pressure. The weather should be dry but cooler, with below
normal temperatures expected. These conditions are expected to last
through Tuesday. An area of low pressure is then forecast to bring a
few rain or snow showers to eastern Kentucky from Tuesday night
through Wednesday night. The winds should be out of the west or
north, which will contribute to the cooler temperatures. Daily highs
will max out in the 40s and 50s, with nightly lows in the 20s and
30s on tap.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
ISSUED AT 759 AM EDT THU MAR 14 2019

Expect VFR conditions to continue through much of the TAF period.
As the low level jet ramps up with the approaching front, LLWS
will be the main concern through tonight. When the wind does mix
to the surface, southerly winds sustained at 10 to 20 knots with
gusts to 30 to 40 knots will be possible today. Showers and
thunderstorms will be possible by the 00Z to 06Z time frame. Thus
some MVFR conditions will be possible late tonight.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 11 AM this morning to 8 PM EDT this evening
for KYZ044-050>052-058>060-068-069-079-080-083>085.

&&

UPDATE...SHALLENBERGER
SHORT TERM...SHALLENBERGER
LONG TERM...AR
AVIATION...SHALLENBERGER
Hazardous weather outlook, Mar 14, 5:12 AM EST, 7 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
612 AM EDT Thu Mar 14 2019

KYZ044-050>052-058>060-068-069-079-080-083>085-151315-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, and Williamsburg
612 AM EDT Thu Mar 14 2019

...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 8 PM EDT
THIS EVENING...

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Today and Tonight.

Winds will increase out of the south and become quite gusty
today, climbing to between 10 and 20 mph with occasional gusts to
around 45 mph. See the latest wind advisory for additional
information.

Thunderstorms are possible this afternoon into early tonight.
Some storms could become severe and produce damaging winds,
especially along and west of the Interstate 75 corridor. An
isolated tornado can't be ruled out.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight with the severe weather
threat.

KYZ086>088-104-106>120-151315-
Knox-Bell-Harlan-Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-
Breathitt-Knott-Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Barbourville, Middlesboro, Pineville,
Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville,
Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville,
Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester,
Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City,
Pikeville, and South Williamson
612 AM EDT Thu Mar 14 2019

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Today and Tonight.

Winds will increase out of the south and become quite gusty
today, climbing to between 10 and 20 mph with occasional gusts to
around 35 mph.

Thunderstorms are possible this evening into early tonight. While
these storms are expected to gradually weaken as they move from
west to east across the area, some could become severe and
produce damaging winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight with the severe weather
threat.

SHALLENBERGER/AR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 strong wind. Local standard time, as filed.

Strong Wind, McCreary

When
March 14, 1:00 PM EST
Where
McCreary forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
36.737, -84.484 (the zone’s center; the record gives no point)

Strong Wind, Rockcastle

When
March 14, 6:36 PM EST
Where
Rockcastle forecast zone
Measured
36 kt (41 mph) estimated gust
Crop damage
$100
Reported by
Social Media
Coordinates
37.365, -84.316 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2019Every state in 2019This day in weather historyWarnings in Kentucky, March 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 801149, 801150.